Several readers contacted me after a previous posting about jogging causing itching. The below NIH study may be of interest from people who suffer from this condition and also other urticarias.
A team at NIH led by Dr. Hirsh Komarow is studying physical urticarias caused by water, sun, pressure or vibration (such as caused by exercise or exposure to vibrating tools, etc). Dr. Komarow is recruiting patients for this study and particularly interested in patients with other family members who are affected as well as severe cases. The link to the study is available on the clinical trial.gov site here . If you are interested or are looking for more information, contact: firstname.lastname@example.org or (301) 594-2197.
I’m looking forward to seeing the results of this study.
Retin-A ® or tretinoin is a popularly prescribed medication for acne as well as preventing the signs of skin aging. For acne, it is particularly effective for “whiteheads” (aka closed comedones) or “blackheads” (aka open comedones). In terms of skin aging prevention, it can help improve the texture of skin, even out skin tone, and prevent really fine wrinkles from appearing.
However, many people find Retin A difficult to use and will note irritation. Especially in the beginning of use, the skin often becomes reddish, dry, scaly, and sometimes itchy. This is because the medication helps regulate the turnover of your skin cells and can speed up this turnover.
Here are some tips that you can stick to to make it easier to stick with your medication and see some really good results.
– Use a pea-sized drop for the whole face. Squeeze out a little bit on one index finger and dab it on the other. Dot over the areas to treat (e.g. forehead, cheeks, chin) and then rub in.
– Apply at night
– If you’re having problems with irritation:
- Mix the medication with a gentle face moisturizer (non-comedogenic of course!)
- Space out use. Start every other day and work up to every day.
- Avoid the areas right by your eyes, nose and mouth where the skin is thinner.
- Avoid any areas of open or damaged skin.
- Start with a low dose.
- Ask your physician if there is a gentler formulation of the medication if the above tips don’t help.
– Use sunscreen in the morning. This is normal recommended practice anyways, but the Retin A can “thin out” your skin and make it easier to get a sunburn. Also, it’s no fun getting a sunburn over already irritated areas!
Another important point is that if you are thinking about getting pregnant or are pregnant, stop the medication and let your doctor know.
You may have heard the terms keloid and hypertrophic scar thrown around. Both are types of scars, but they are not the run-of-the mill normal scars. Keloids tend to be bulky and “spill over” the footprint of the wound. A hypertrophic scar is also larger than normal, but its edges do not “spill over” the footprint of the wound. Instead, it is raised upwards.
Scars including large scars such as keloids or hypertrophic scars follow injury to the skin, and this injury may be seemingly minor (e.g. ear piercing, acne, or a minor cut). An exuberant scar response ensues, leading to a keloid or hypertrophic scar.
Who is more likely to develop keloids and hypertrophic scars?
Certain ethnicities are more likely to develop these big scar, especially those of African or Asian heritage.
So what can be done to treat keloids or hypertrophic scars?
First, prevention is key. If you can prevent unnecessary trauma, this would prevent the keloids or hypertrophic scars from forming. However, sometimes the trauma is not preventable. In this case, many treatments exist.
When patients see me in the office for these large scars, I offer to inject these scars with a corticosteroid solution if appropriate. Several injections are often necessary. Many other treatments exist as well, and are outlined in this article. Regardless, these large scars can reappear, even after flattening out after treatment.